Illinois, 2011

Hail and Damaging Winds in Illinois, February 27 to 28, 2011

February 27 to 28, 2011 · NWS PAH · 10 events in 6 counties and zones

A surface cyclone accelerated northeast from the southern Plains through central Missouri and the Ohio Valley. An associated warm front lifted northward through the Mid-Mississippi and Lower Ohio Valleys in advance of the surface low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$156,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface cyclone accelerated northeast from the southern Plains through central Missouri and the Ohio Valley. An associated warm front lifted northward through the Mid-Mississippi and Lower Ohio Valleys in advance of the surface low. A cold front trailing south from the low surged eastward toward the Lower Mississippi Valley. Lines and clusters of severe storms tracked rapidly eastward, producing locally damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 27, 1:52 PM CST, 8 hours 2 minutes earlier.

Area forecast discussion, Feb 27, 1:52 PM CST, 8 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
152 PM CST SUN FEB 27 2011

.DISCUSSION...
CONCERN CONTINUES WITH SEVERE WEATHER POTENTIAL TOWARD EVENING
THROUGH THE OVERNIGHT HOURS. MULTIMEDIA BRIEFING IS UP ON THE
WEB SITE...AND WILL ADDRESS THE POTENTIAL IN THE SPECIAL WEATHER
STATEMENT AND HAZARDOUS WEATHER OUTLOOK PRODUCTS.

SURFACE LOW SHOULD MOVE FROM SOUTHERN KS THIS EVENING TO THE
CONFLUENCE OF THE OHIO AND MISSISSIPPI RIVERS BY MONDAY MORNING.
MILD SOUTHERLY FLOW WILL PERSIST KEEPING TEMPS UP ALL NIGHT. WENT
WITH CATEGORICAL POPS AND MAINTAINED OUR FLASH FLOOD WATCH. MAY
HAVE TO ADJUST TIMING A TAD THOUGH.

IN THE WAKE OF THE LOW...TEMPS SHOULD FALL MONDAY...WITH SHOWER
AND THUNDERSTORM CHANCES DECREASING FROM WEST TO EAST. STILL
LOOKS LIKE DRY WEATHER PER THE MEDIUM RANGE MODELS TUESDAY THROUGH
THURSDAY. THE NEXT CHANCE OF SHOWERS COMES INTO THE PICTURE
BY FRIDAY AND CONTINUES INTO THE FIRST PART OF THE WEEKEND.

IN THE SHORT TERM...USED A BLEND OF THE RUC/NAM AND SREF. LONG
TERM WAS INITIALLY AN ECMWF/GFS OPS BLEND...THEN TRENDED TOWARD
THE ENSEMBLE SOLUTIONS.

&&

.AVIATION...
SHOWERS...AND EVENTUALLY TSTMS...WILL GRADUALLY BECOME MORE COMMON
THROUGH THE DAYLIGHT HOURS. SOME VSBY RESTRICTIONS DUE TO DRIZZLE
MAY OCCUR WITH LOWER CIGS. CIGS WILL CONTINUE TO BE QUITE VARIABLE.
A WARM FRONT...WITH SOME SHOWER ACTIVITY IN ITS VICINITY...WILL
CONTINUE TO MOVE NWD AND OUT OF THE PAH FORECAST AREA IN THE AFTN.
WINDS ALOFT WILL ALSO CONTINUE TO INCREASE AHEAD OF AN APPROACHING
LOW PRESSURE/SFC COLD FRONT WHICH IS FORECAST TO SWEEP THROUGH THE
REGION MON MRNG. ATTM...IT APPEARS THAT WDSPRD SHWR/TSTM ACTIVITY
/SOME POSSIBLY SEVERE/ WILL OCCUR MAINLY IN THE EARLY TO MID
EVE...WITH THE HAZARD SLOWLY DECREASING OVNGT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH FROM 9 PM CST THIS EVENING THROUGH MONDAY
     MORNING FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
     CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
     LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
     TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH FROM 9 PM CST THIS EVENING THROUGH MONDAY
     MORNING FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
     MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE
     MO.

IL...FLASH FLOOD WATCH FROM 9 PM CST THIS EVENING THROUGH MONDAY
     MORNING FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-
     HARDIN-JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-
     PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH FROM 9 PM CST THIS EVENING THROUGH MONDAY
     MORNING FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Feb 27, 2:03 PM CST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
203 PM CST SUN FEB 27 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
203 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SIGNIFICANT SEVERE WEATHER IS POSSIBLE FROM THIS EVENING THROUGH
THE OVERNIGHT HOURS. THE POTENTIAL EXISTS FOR LARGE HAIL...STRONG
WINDS AND TORNADOES. REFER TO THE SPECIAL WEATHER STATEMENT PRODUCT
FOR MORE DETAILS.

A FLASH FLOOD WATCH IS IN EFFECT TONIGHT. REFER TO THE WATCH PRODUCT
FOR MORE INFORMATION.

MINOR FLOODING WILL OCCUR ON THE LARGER MAINSTREAM RIVERS...SUCH AS
THE OHIO AND MISSISSIPPI RIVERS. REFER TO THE FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS ARE POSSIBLE INTO EARLY MONDAY. STORMS ARE
EXPECTED TO EXIT THE REGION FROM WEST TO EAST MONDAY MORNING.
DAMAGING WINDS...LARGE HAIL...AND BRIEF TORNADOES ARE POSSIBLE.
REFER TO THE SPECIAL WEATHER STATEMENT FOR MORE DETAILS.

THERE IS SOME POTENTIAL FOR FLASH FLOODING EARLY MONDAY. REFER TO
THE FLASH FLOOD WATCH FOR MORE DETAILS.

MINOR FLOODING WILL OCCUR ON THE LARGER MAINSTREAM RIVERS...SUCH AS
THE OHIO AND MISSISSIPPI RIVERS. REFER TO THE FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE STRONGLY ENCOURAGED TO MONITOR THE LATEST INFORMATION
AVAILABLE AS ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING AND
TONIGHT.

The radar

The Evansville,IN radar (KVWX), 75 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Wayne

When
February 27, 9:54 PM CST to 9:55 PM CST
Where
Wayne County, Wayne City to Fairfield
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.350, -88.580

Nickel-size hail fell in Fairfield. Dime-size hail fell in southwest portions of the county.

Thunderstorm Wind, Jefferson

When
February 28, 12:45 AM CST
Where
Jefferson County, Mt Vernon
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
38.320, -88.900

One power pole and power line was down.

Thunderstorm Wind, Wayne

When
February 28, 12:55 AM CST to 1:12 AM CST
Where
Wayne County, 0.54 mi W of Orchardville to 1 mi NE of Mt Erie
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
38.500, -88.660

The damage swath extended from Orchardville along and north of Highway 161 to a mile northeast of Mount Erie. Much of the damage was near Cisne, where a house porch was damaged, a large outbuilding was destroyed, and a sign was damaged. A couple of barns and garages were blown over or destroyed. There was minor damage to a couple of sturdier buildings, including a church steeple in Orchardville. Several trees and power lines were down. A power pole was blown over.

Hail, Wayne

When
February 28, 12:59 AM CST
Where
Wayne County, 1.6 mi E of Wayne City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.350, -88.550

Dime-size hail fell east of the community of Wayne City.

Hail, Jefferson

When
February 28, 1:01 AM CST
Where
Jefferson County, 1.91 mi ENE of Marcoe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.283, -88.939

Dime-size hail was reported at the intersection of Highway 148 and Interstate 57, just south of Mount Vernon.

Thunderstorm Wind, Wayne

When
February 28, 1:14 AM CST to 1:18 AM CST
Where
Wayne County, 2.36 mi ESE of Keenes to Sims
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.313, -88.592

Measured wind gusts to 65 mph occurred in the community of Smithville, south of Wayne City. The wind gusts lasted three to four minutes. The nearby community of Sims was without power, and tree limbs were down.

Hail, Edwards

When
February 28, 1:31 AM CST
Where
Edwards County, Albion
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.380, -88.050

Hail up to the size of dimes fell in the community.

Thunderstorm Wind, Wabash

When
February 28, 1:34 AM CST to 1:43 AM CST
Where
Wabash County, Bellmont to Mt Carmel
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
38.380, -87.920

In Mt. Carmel, wind gusts estimated from 60 to 65 mph destroyed a transformer and downed a large tree. The tree landed on a house, causing some roof damage. A vehicle and a television antenna sustained damage from the tree. In Bellmont, a trained spotter estimated a gust to 60 mph.

Thunderstorm Wind, Johnson

When
February 28, 2:20 AM CST
Where
Johnson County, 3 mi W of Buncombe
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
Newspaper
Coordinates
37.470, -89.025

Several structures were damaged or destroyed on a farm. One machine shed was levelled, with only the north wall left standing. The roofs were blown off two other sheds. Two grain bins were heavily damaged. One of the bins was blown on its side, and the other bin was shifted three feet off its foundation. Part of the roof to one of the sheds was wrapped around a utility pole. The other part of the roof blew across a road and wrapped around a tractor.

Thunderstorm Wind, Massac

When
February 28, 2:45 AM CST to 3:00 AM CST
Where
Massac County, 0.78 mi SSW of New Columbia to Midway
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.309, -88.784

Several trees and power lines were down, and a vacant old trailer was blown over on County Road 700E near New Columbia. Debris from the trailer blocked the road. A tree was down on a road near Midway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280299, 280303, 280304, 280300, 280301, 280305, 280302, 280308, 283811, 280307.